Michigan, 2002

Heavy Snow in Michigan, December 1 to 2, 2002

December 1 to 2, 2002 · NWS GRR · 3 events in 3 counties and zones

The combination of an Alberta clipper system which moved in from the northwest and lake effect snow behind it produced heavy snowfall across west central lower Michigan. The heaviest snowfall occurred across Mason county, where anywhere from 6 to 10 inches was reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

The combination of an Alberta clipper system which moved in from the northwest and lake effect snow behind it produced heavy snowfall across west central lower Michigan. The heaviest snowfall occurred across Mason county, where anywhere from 6 to 10 inches was reported. 6 to 8 inches of snow was reported across Lake and Newaygo counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 1, 4:53 AM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Dec 1, 4:53 AM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
453 AM EST SUN DEC 1 2002

DETERMINING SNOW ACCUMULATIONS OVER THE CWA...AND ANY RESULTING
ADVISORY/WARNINGS...WAS THE MAIN CONCERN FOR THIS PACKAGE.

MODELS IN DECENT AGREEMENT THROUGH THE FIRST 48 HOURS.  FLOW HAS
TURNED TO THE WEST THIS MORNING. THIS HAS DIMINISHED THE LAKE EFFECT
SNOW BANDS AS THE INVERSION LEVELS BRIEFLY DROP.

MODELS ALL DEVELOP SURFACE LOW OVER LAKE SUPERIOR THIS MORNING AND
TRACK IT TO NORTHERN LAKE HURON THIS EVENING...AND TO NEAR LAKE
ONTARIO BY MONDAY MORNING.  THE LOW WILL DRAG A COLD FRONT ACROSS
THE CWA LATE THIS AFTERNOON AND TONIGHT.  STRONG FRONTOGENETICAL
FORCING DEVELOPS ALONG THIS FRONT BY THIS AFTERNOON...STRETCHING
FROM MUSKEGON TO LANSING BY EVENING.  THIS SHOULD SPREAD A
WIDESPREAD AREA OF LIGHT SNOW ACROSS THE CWA LATE THIS MORNING INTO
THE AFTERNOON.  WILL USE ACCUMULATIONS OF 2 TO 4 INCHES NEAR THE
BEST FORCING...AND 1 TO 3 INCHES FARTHER NORTH.  THE SNOWFALL WILL
BE FURTHER ENHANCED BY LAKE MICHIGAN.  WITH THE FLOW VARYING FROM
260 TO 290 TODAY DO NOT EXPECT SNOW BANDS TO REMAINING TOO
STATIONARY...BUT THEY SHOULD SPRAY ACROSS A WIDER RANGE.  FEEL
MUSKEGON...OTTAWA...ALLEGAN...KENT AND BARRY COUNTIES WILL SEE THE
LAKE ENHANCED SNOWFALL THIS AFTERNOON AND WILL BUMP DAYTIME TOTALS
TO 3 TO 5 INCHES. AS THE FLOW BECOMES MORE PREDOMINANTLY FROM 290 BY
LATE AFTERNOON VAN BUREN AND KALAMAZOO COUNTIES SHOULD BEGIN TO SEE
THE ENHANCED SNOWS.

THE FRONTOGENETICAL FORCING REMAINS STRONG INTO THE NIGHT AS THE
FRONT SWINGS THROUGH. THIS FORCING SHOULD SLIP SOUTH TAKING THE BEST
SNOWS OVER THE SOUTHERN CWA.  WILL GO WITH ANOTHER 1 TO 2 INCHES
OVER THE INLAND SOUTHERN CWA.  THE FLOW BY EVENING SHOULD
STEADY...REMAINING FROM 290-300.  WITH THIS FLOW...AND UNLIMITED
INVERSION HEIGHTS...OTTAWA...ALLEGAN...VAN BUREN AND KALAMAZOO
COUNTIES WILL SEE THE ENHANCED SNOW.  WILL USE AN ADDITIONAL 3 TO 6
INCHES IN THESES COUNTIES OVERNIGHT.

THIS LEAVES OTTAWA AND ALLEGAN COUNTIES UNDER THE GUN FOR THE
LONGEST PERIOD AND BELIEVE THE MOST SIGNIFICANT SNOWS WILL
ACCUMULATION HERE.  SO HAVE OPTED FOR A WARNING FOR THESE COUNTIES.
WILL SURROUND THE WARNING WITH AN ADVISORY WHERE THE SNOWFALL PERIOD
WILL NOT BE AS LONG/PERSISTENT.

BY MONDAY INVERSION HEIGHTS DROP OFF AND THE FRONTOGENETICAL FORCING
SLIDES SOUTH OF THE STATE.  WILL LEAVE CHC POPS ACROSS THE
SOUTH...WHILE SLOWLY CLEARING THE NORTH AS A DRIER NORTHEAST FLOW
DEVELOPS.  A VERY COLD NIGHT EXPECTED MONDAY NIGHT AS SKIES CLEAR
UNDER A FRESH SNOW PACK.

JK

EXTENDED FORECAST DISCUSSION...
GOING EXTENDED FORECAST IN GOOD SHAPE...AND DO NOT PLAN ON MAKING
MANY CHANGES. POLAR VORTEX REMAINS FAIRLY LOCKED IN NEAR HUDSON BAY
IN THE EXTENDED PERIOD...WITH THE FORECAST AREA ON THE SOUTHERN EDGE
OF THIS FEATURE. TUESDAY LOOKS UNEVENTFUL WITH RIDGING IN PLACE...SO
THE PARTLY SUNNY FORECAST LOOKS GOOD. FLOW TURNS TO THE WEST AND
NORTHWEST FOR THE REMAINDER OF THE WORK WEEK WITH A SHORTWAVE MOVING
THROUGH ON WEDNESDAY. CHANCES FOR LAKE EFFECT SNOW WILL EXIST
WED...THURS AND FRI. THERMAL TROUGH WILL WORK THROUGH THURSDAY (-16
C 850MB TEMPS) AND THIS MAY BE OUR BEST CHANCE AT ACCUMULATING SNOW.
ANOTHER SYSTEM PROGD FOR SATURDAY AND WILL LEAVE THE SNOW IN ON THAT
DAY AS WELL. OVERALL...PATTERN REMAINS COLD WITH CHANCES FOR SNOW.

DUKE

.GRR...LAKE EFFECT SNOW WARNING THIS AFTERNOON AND TONIGHT...
       056-064.
       LAKE EFFECT SNOW ADVISORY THIS AFTERNOON AND EVENING...
       050-057-065.
       LAKE EFFECT SNOW ADVISORY LATE AFTERNOON AND TONIGHT...
       071-072.
Hazardous weather outlook, Dec 1, 7:00 AM EST, 3 hours before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EST SUN DEC 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...
SIGNIFICANT LAKE EFFECT SNOW IS EXPECTED OVER PORTIONS OF SOUTHWEST
LOWER MICHIGAN THIS AFTERNOON AND TONIGHT. LOCATIONS WEST OF A LINE
FROM MUSKEGON...TO GRAND RAPIDS TO KALAMAZOO CAN EXPECT THE HEAVIEST
SNOW. LOCATIONS ACROSS OTTAWA AND ALLEGAN COUNTIES SHOULD HAVE THE
HIGHEST TOTALS OF NEW SNOW FROM 5 TO 10 INCHES BY MONDAY MORNING.
MUSKEGON...KENT...KALAMAZOO AND VAN BUREN COUNTIES SHOULD BE
SLIGHTLY LESS ON THE ORDER OF 3 TO 8 INCHES OF ADDITIONAL SNOW.
ELSEWHERE...A 2 TO 5 INCH SNOW IS EXPECTED. TRAVEL CONDITIONS WILL
DETERIORATE AS WE HEAD THROUGH THE AFTERNOON AND HEAD TOWARDS THE
EVENING HOURS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS SHOULD E-MAIL OR PHONE IN SNOWFALL REPORTS IF POSSIBLE
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME IN THE MONDAY THROUGH
SATURDAY TIME FRAME. LAKE EFFECT SNOW WILL BE POSSIBLE THOUGH FROM
WEDNESDAY THROUGH FRIDAY. LATER FORECASTS WILL BETTER DEFINE
AMOUNTS. ACCUMULATING SNOW MAY BE POSSIBLE WEDNESDAY AND THURSDAY
NEAR LAKE MICHIGAN.

RJD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Mason

When
December 1, 10:00 AM EST to December 2, 1:00 AM EST
Where
Mason forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
December 1, 10:00 AM EST to December 2, 1:00 AM EST
Where
Lake forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Heavy Snow, Newaygo

When
December 1, 10:00 AM EST to December 2, 1:00 AM EST
Where
Newaygo forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326745, 5326746, 5326747.